PL EN


Preferences help
enabled [disable] Abstract
Number of results
Journal
2014 | 9 | 3 | 437-442
Article title

Amiodarone neurotoxicity: the other side of the medal

Content
Title variants
Languages of publication
EN
Abstracts
EN
The efficacy of amiodarone is tempered by its toxicity, with 50% of long-term users discontinuing the drug. The non-cardiac side effects of amiodarone may involve central and peripheral nervous system. We studied two patients treated with amiodarone for 46 and 15 months respectively. Both patients exhibited progressive distal extremity weakness, impaired perception, loss of deep reflexes. Electrophysiology identified a widespread, sensorimotor polyneuropathy with features of axonal loss and demyelination. Visual evoked potentials (VEPs) showed prolonged P100 latency bilaterally in absence of visual symptoms or brain magnetic resonance imaging (MRI) abnormalities. Extensive laboratory examinations excluded known causes of peripheral neuropathies. At 21 months after amiodarone withdrawal, P100 latency of case 1 VEPs returned to normal, whereas polyneuropathy continued to progress. In the second patient neuropathy has worsened similarly over 2 years whereas P100 latency of VEPs recovered to normal within 7 months after withdrawal of amiodarone. These findings may suggest different mechanisms of toxicity, which could be due to amiodarone pharmacokinetic and its metabolite effects on the peripheral nerves, as opposed to the optic nerve. We emphasize that use of amiodarone needs monitoring of patients at risk of development side effects.
Publisher

Journal
Year
Volume
9
Issue
3
Pages
437-442
Physical description
Dates
published
1 - 6 - 2014
online
8 - 7 - 2014
Contributors
  • Department of Neurosciences, University Hospital of Modena and Reggio Emilia, 41010, Modena, Italy
  • Department of Neurosciences, University Hospital of Modena and Reggio Emilia, 41010, Modena, Italy
References
  • [1] Fraser AG, McQueen INF, Watt AH, Stephens MR. Peripheral neuropathy during longterm highdose amiodarone therapy. J Neurol Neurosurg Psychiatry 1985;48:576–578 http://dx.doi.org/10.1136/jnnp.48.6.576[Crossref]
  • [2] Kang HM, Kang YS, Kim SH, Seong JK, Kang DJ, Lee HY, Lee BS. Amiodarone-induced hepatitis and polyneuropathy. Korean J Intern Med 2007;22:225–229 http://dx.doi.org/10.3904/kjim.2007.22.3.225[Crossref]
  • [3] Jacobs JM, Costa-Jussà FR. The pathology of amiodarone neurotoxicity. II. Peripheral neuropathy in man. Brain 1985;108:753–769 http://dx.doi.org/10.1093/brain/108.3.753[Crossref]
  • [4] Costa-Jussa’ FR, Jacobs JM. The pathology of amiodarone neurotoxicity.I Experimental studies with reference to changes in other tissues. Brain 1985;108:735–752 http://dx.doi.org/10.1093/brain/108.3.735[Crossref]
  • [5] Mackenzie C, Syed J, Pollak TP, Koren G. Falling between the cracks: a case of amiodarone toxicity. CMAJ 2007;183:1393–1397 http://dx.doi.org/10.1503/cmaj.100351[Crossref]
  • [6] Orr E C, Ahlskog E. Frequency, characteristics and risk factors of amiodarone neurotoxicity. Arch Neurol 2009;66:865–869 http://dx.doi.org/10.1001/archneurol.2009.96[Crossref]
  • [7] The collaborative Group for the study of Polyneuropathy Antiarrhytmic drugs and polyneuropathy J Neurol Neurosurg Psychiatry 1994;57:340–343
  • [8] Purvin V, Kawasaki A, Borruat FX. Optic neuropathy in patients using amiodarone. Arch Ophthalmol 2006;124:696–701 http://dx.doi.org/10.1001/archopht.124.5.696[Crossref]
  • [9] Passman, RS, Bennet CL, Purpura JM, Kapur R, Johnson LN, Raisch DW, West DP, Edwards BJ, Belknap SM, Liebling DB, Fisher MJ, Samaras AT, Jones LGA, Tulas KME, McKoy J. Amiodaroneassociated optic neuropathy a critical review. A J Med 2012;125: 447–453 http://dx.doi.org/10.1016/j.amjmed.2011.09.020[Crossref]
  • [10] Johnson LN, Krohel GB, Thomas ER. The clinical spectrum of amiodarone-associated optic neuropathy. J Natl Med Assoc 2004;96:1477–1491
  • [11] Mansour AM, Puklin JE, O’Grady R. Optic nerve ultrastructure following amiodarone therapy. J Clin Neurophthalmol 1988;8:231–237
  • [12] Van den Bergh PY, Hadden RD, Bouche P, Cornblath DR, Hahn A, Illa I, Koski CL, Léger JM, Nobile-Orazio E, Pollard J, Sommer C, van Doorn PA, van Schaik IN; European Federation of Neurological Societies; Peripheral Nerve Society.Guideline on management of chronic inflammatory demyelinating polyradiculoneuropathy: Report of a joint task force of the European Federation of Neurological Societies and the Peripheral Nerve Society - First Revision. Eur J Neurol. 2010;17:356–363 http://dx.doi.org/10.1111/j.1468-1331.2009.02930.x[Crossref]
  • [13] Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, Domecq C, Greenblatt DJ. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–245 http://dx.doi.org/10.1038/clpt.1981.154[Crossref]
  • [14] Burakgazi AZ, Polydefkis M, HöKe A. Skin biopsy proven of flecainide-induced neuropathy. Muscle Nerve 2011;45:144–146 http://dx.doi.org/10.1002/mus.22239[Crossref][WoS]
  • [15] Serviddio G, Bellanti F, Guidetti AM, Gnoni GV, Capitanio N, Tamborra R, Romano AD, Quinto M, Blonda M, Vendemiale G, Altomare E. Mitochondrial oxidative stress and respiratory chain dysfunction account for liver toxicity during amiodarone but not dronedarone administration Free Radic Biol Med. 2011;51:2234–2242 http://dx.doi.org/10.1016/j.freeradbiomed.2011.09.004[WoS][Crossref]
  • [16] Santoro L, Barbieri F, Nucciotti R, Battaglia F, Crispi F, Ragno M, Greco P, Caruso G. Amiodaroneinduced experimental acute neuropathy in rats. Muscle Nerve 1992;15:788–795 http://dx.doi.org/10.1002/mus.880150707[Crossref]
  • [17] Stojkovic T, de Seze J, Hurtevent JF, Arndt C, Beaume A, Hache JC, Vermersch P. Visual evoked potentials study in chronic idiopathic inflammatory demyelinating polyneuropathy. Clin Neurophysiol. 2000;111:2285–2291 http://dx.doi.org/10.1016/S1388-2457(00)00478-8[Crossref]
  • [18] Tsai DC, Lin PK, Lin KP, Kao KP, Liu JH. Optic neuropathy in a patient with chronic inflammatory demyelinating polyneuropathy. Eye (Lond) 2010;14:911–912 http://dx.doi.org/10.1038/eye.2000.252[Crossref]
  • [19] Allen D, Riordan-Eva P, Paterson RW, Hadden RDM. Subacute peripheral and optic neuropathy with no evidence of a toxic or nutritional cause. Clin Neurol Neurosug 2013;115:1389–1393 http://dx.doi.org/10.1016/j.clineuro.2013.01.002[WoS][Crossref]
Document Type
Publication order reference
Identifiers
YADDA identifier
bwmeta1.element.-psjd-doi-10_2478_s11536-013-0306-y
JavaScript is turned off in your web browser. Turn it on to take full advantage of this site, then refresh the page.